The exposure of mammalian cells to ultraviolet radiation (UV) leads to DNA damage, resulting in mutation and possible cancer. UV irradiation has been shown to act both as a tumor initiator and as a tumor promoter. The initiation step by UV involves genetic changes in oncogenes and tumor suppressor genes such as ras, p53, and patched. p53 mutations can be detected in normal skin from sun-exposed sites, indicating the early event of multi-step carcinogenesis. Furthermore, the activation of telomerase may precede the p53 mutation. The molecular mechanisms of UV-induced tumor promotion, principally the epigenetic phenomenon, remain elusive. Molecules acting as tumor promoters in photocarcinogenes include PKC, free radicals, tumor necrosis factor-α, and cyclooxygenase-2. In addition, UV-induced apoptosis is deeply involved in tumor promotion, because resistance to apoptosis is closely associated with the acceleration of tumor formation. The roles of p 53, Fas/FasL, tumor necrosis factor-α, nerve growth factor, and DNA damage in UV-induced apoptosis are discussed.
Chemical peeling is a dermatological treatment for certain cutaneous diseases or conditions or aesthetic improvement; it consists of the application of one or more chemical exfoliating agents to the skin. Recently, in Japan, chemical peeling has become very popular for medical as well as aesthetic treatment. Because the scientific background and an adequate approach are not completely understood or established, medical and social problems have been reported. This prompted us to establish and distribute standard guidelines for chemical peeling. These guidelines include the minimums for the indications, the chemicals used, their applications, associated precautions, and postpeeling care and findings. The principles are as follows. 1) Chemical peeling should be performed under the control and the responsibility of a physician. 2) The physician should have knowledge of the skin and subcutaneous tissue and understand the mechanism of wound-healing. 3) The physician should be board-certified in an appropriate speciality such as dermatology. 4) The ultimate judgement regarding the appropriateness of any specific chemical peeling procedure must be made by the physician in light of all the standard therapeutic modalities which are appropriate for the individual patient.
Two patients who had typical Sjögren-associated annular erythema and whose sera could be collected and conserved periodically were selected from among the patients diagnosed as Sjögren’s syndrome at Nara Medical University over a period of 20 (1981–2000) years. One patient (Case 1) had been maintained with oral corticosteroid, and the other (Case 2) did not take it. The serum samples of the two patients were analyzed for anti-SS-A/Ro and anti-SS-B/La antibodies by double immunodiffusion (DID), using swine spleen extracts as the antigen source. Molecular analysis of anti-SS-A/Ro antibody responses to proteins in their sera was carried out by enzyme-linked immunosorbent assay (ELISA), using recombinant 52 kd and 60 kd fusion proteins;analysis of anti-SS-B/La antibody was done using a recombinant 48 kd fusion protein. We longitudinally, analyzed autoantibody responses to SS-A/Ro and SS-B/La, autoantibody profiles, and the relationship between the autoantibody responses and disappearance of Sjögren-associated annular erythema. The titer of DID and ELISA for anti-SS-A/Ro and anti-SS-B/La antibodies gradually decreased not only through the disease course but also before and after the disappearance of Sjögren-associated annular erythema in both patients. No changes in autoantibody profiles were observed throughout the disease course in either patient. The decrease in the titers of anti-SS-A/Ro and anti-SS-B/La antibodies did not depend on whether the patient took oral corticosteroid or not.
In the present study, we summarized 47 cases with bullous pemphigoid (BP), which we treated in our department for these 4 years, and analyzed the efficacy of combination therapy with tetracycline (Tc)/nicotinamide (NA). Tc was initiated at a dosage of 750~1,500 mg/day, and NA was initiated at a dosage of 400~1,500 mg/day. Five cases were controlled by only Tc/NA therapy. The addition of oral steroid to this therapy was required in 16 cases, but 9 of them were controlled by relatively low doses of oral steroid (prednisolone less than 20 mg/day). Interstitial pneumonitis, as a drug adverse effect, occurred in one case treated with minocycline (MINO)/NA therapy, but not in any of the cases treated with Tc/NA therapy. From the results of the present study, we propose the following protocol for the treatment for BP. Tc/NA therapy should be used as an initial therapy for mild cases of BP. In cases which do not respond this therapy, low dosage of oral steroid should added. Cases with moderate or severe disease should be treated with a combination of Tc/NA therapy and oral steroid. When cases do not improve with an increase in the steroid, the change from Tc/NA therapy to MINO/NA therapy may be considered with caution because of possible interstitial pneumonitis.
A random sampling survey of dermatology outpatients was conducted during the third week of May in 1999 and 2000 to determine the frequency of foot disease, especially of tinea pedis et ungium in Japan. The results of the survey showed that, of the 21,820 cases that were accumulated over the two years that the survey was carried out, there were 14,087 cases (64.6%) of patients with foot disorder. Among them, there were 8,737 cases (40.0%) of fungal infections, 2,826 cases (13.0%) of “corn and callus”, and 1,259 cases (5.8%) of “wart and mole”. The results of a survey conducted in Europe were similar; they showed that there were many cases of tinea pedis. According to that survey carried out in 2000, fungal infections were found in 3,181/3,420 (93.0%) patients who indicated the reason for their visit was ‘the possibility of a fungal infection’, and fungal infections were found in 1,723/8,804 (19.6%) patient who indicated their visit was for something “other than a fungal infection”. A multiple logistic regression analysis on the background factors obtained was applied to identify the factors associated with the fungal infections; “aging”, “male”, “hypercholesterolemia”, “golf”, and “cohabiter with a person with mycosis” showed high odds ratios. Topical treatment alone was the main therapy employed; two-thirds of the treatments were also topical in cases of tinea ungium. Other than esthetic problems, numerous patients complained at troubles such as difficulties with walking. Although dermatology outpatients alone were targeted in this survey, almost 40% of the patients had tinea pedis or/and ungium. Moreover, the survey also revealed that many people did not recognize their own fungal infections and that patients may have received insufficient treatment even if they had identified their infections. Risk factors for fungal infections were analyzed as well, and interesting results were obtained for preventing infection in the future. It is considered that tinea pedis et ungium should be treated aggressively to enhance the QOL of these patients and to prevent household transmissions.
A 72-year-old woman developed red papules and annular erythematous plaques on her trunk and limbs. A histological analysis of an annular plaque revealed a necrobiotic central mass of collagen in the dermis which was surrounded by inflammatory lymphocytes and foreign-body giant cells. Laboratory examination revealed pancytopenia. Based on these findings, a diagnosis of generalized granuloma annulare with aplastic anemia was made. We treated her with bath-PUVA therapy. After 29 treatments (82.8 J/cm2), thelesions completely disappeared, and pancytopenia also improved. Six months later, the same lesions and pancytopenia recurred, They were again improved with 50 more treatments (178.4 J/cm2). Bath-PUVA therapy was highly effective for both the skin lesions and the pancytopenia.
A 51-year-old woman developed erythema and a subcutaneous nodule in the outer half of her left breast. After a month, she presented with erythematous nodules of the extremities. A histologic diagnosis of granulomatous mastitis with erythema nodosum was made. She was treated with oral prednisolone, 40 mg/day, followed by tapering of the dose. The skin lesions rapidly disappeared. The breast lesion then gradually improved and almost disappeared by one year after the start of treatment. To our knowledge, 5 cases of granulomatous mastitis with erythema nodosum have been reported in the previous literature outside Japan, and this is the first report of granulomatous mastitis with erythema nodosum inside Japan.